DCSIMG

North East warned of dangers of tranquilisers

Picture: TSPL

Picture: TSPL

  • by FRANK URQUHART
 

POLICE and health officials in the North east of Scotland today joined forces to warn of the dangers of tranquilisers which have been implicated in four out of every five drug related deaths in the area.

The latest figures have revealed that tranquillisers, known as benzodiazepines, have been involved in 80 per cent of drug fatalities, including alcohol, in th Grampian Police force area.

A spokesman for the North east force said: “The warning, together with a new awareness campaign for the North east, follows analysis of information from many sources including NHS Grampian and Grampian Police on sudden, drug-related deaths. Grampian Police identified a change in the trend of drug-related deaths that challenged drug users’ common, but wrong, perception that benzodiazepines were not dangerous.

“The figures show that over the past three years, four out of five drug-related deaths in the North east involve the use of benzodiazepines in combination with other street drugs and often with alcohol. This information is not generally known, especially among drug users where it is often perceived that the use of benzodiazepines is less hazardous than other drugs.

Dr Bruce Davidson, a Consultant Addiction Psychiatrist at the Royal Cornhill Hospital, said he was “very concerned” about the apparent ignorance of the dangers which tranquilisers pose.

He explained: “Benzodiazepines include drugs such as diazepam and temazepam − these can be prescribed for severe anxiety and sleep problems in low doses and for short periods. If they are taken in large doses, they can slow breathing and can be fatal. Provisional reports for 2012 reveal that there were at least 28 drug-related deaths across Grampian, 23 of which had benzodiazepine present on toxicology sampling. Each of these deaths was preventable.

“Sadly, in Grampian the majority of people who die from an overdose of drugs have taken benzodiazepines, either on their own or with other drugs that can slow breathing, such as alcohol, heroin or methadone.”

Inspector Colin Mowat of Grampian Police said: “Drug users were shocked to find that benzodiazepines are hazardous and keen that an awareness raising campaign should be undertaken. They were actively involved in the development of the campaign materials.”

From next week, information on the dangers of benzodiazepines is being promoted on buses, posters and leaflets across the region.

 

Comments

 
 

Back to the top of the page